Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS San Diego, CA

February 6, 2010San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 6, 2010, 4:24 AM PST for San Bernardino County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2010, 4:24 AM PST (12:24 UTC)
Expired
Feb 6, 2010, 5:30 AM PST
In force
66 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 40 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WGUS56 KSGX 061224
FFWSGX
CAC071-061330-
/O.NEW.KSGX.FF.W.0006.100206T1224Z-100206T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 AM PST SAT FEB 6 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITY OF RIALTO...

* UNTIL 530 AM PST

* AT 420 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUSCOY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CAJON WASH...CABLE CREEK...LYTLE CREEK AND EAST ETIWANDA CANYON.

ADDITIONAL RAINFALL AMOUNTS OF THREE FOURTHS OF AN INCH ARE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3418 11744 3416 11734 3406 11737 3405 11744

$$

BALFOUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 4:20 AM PST, 4 minutes earlier.

Area forecast discussion, Feb 6, 4:20 AM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 AM PST SAT FEB 6 2010

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE INLAND ACROSS CALIFORNIA
TODAY...AND INTO ARIZONA SUNDAY. THIS WILL BRING PERIODS OF
RAIN...MOUNTAIN SNOW...AND ISOLATED THUNDERSTORMS TODAY...WITH
SHOWERS CONTINUING TONIGHT AND DECREASING SUNDAY. DRY MONDAY UNDER
HIGH PRESSURE...THEN ANOTHER CHANCE FOR PRECIPITATION LATE TUESDAY
INTO WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH MONDAY)...
A TROUGH OF LOW PRESSURE WILL MOVE INLAND ACROSS CALIFORNIA
TODAY...AND INTO ARIZONA SUNDAY. THIS WILL BRING PERIODS OF
RAIN...MOUNTAIN SNOW...AND ISOLATED THUNDERSTORMS TODAY...WITH
SHOWERS CONTINUING TONIGHT AND DECREASING SUNDAY. THE POSSIBILITY OF
MAINLY ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT AS COLDER MID
LEVEL AIR MOVES ACROSS SOUTHERN CALIFORNIA.

RAINFALL SO FAR IN NORTHERN AREAS HAS RANGED FROM ONE HALF TO ONE
INCH AT THE COAST...TO UP TO 2 INCHES ON THE COASTAL SLOPES. AMOUNTS
IN SOUTHERN AREAS HAVE BEEN HALF OR LESS OF THOSE IN THE NORTHERN
AREAS.

SATELLITE AND RADAR IMAGERY HAVE SHOWED ENHANCEMENT IN THE
PRECIPITATION THE PAST HOUR OR TWO IN THE AREA ROUGHLY CENTERED
AROUND LOS ANGELES AND ORANGE COUNTIES IN AN AREA OF UPPER LEVEL
DIFLUENCE AND LOWER LEVEL WARM AIR ADVECTION...SHOWN NICELY IN
RECENT AIRCRAFT VERTICAL WIND PROFILES.

FOR NORTHERN AREAS...TOTAL RAINFALL AMOUNTS ARE EXPECTED TO RANGE
FROM AROUND 1.5 INCHES AT THE COAST...TO 2 TO 4 INCHES ON THE
COASTAL SLOPES. FOR SOUTHERN AREAS...AMOUNTS ARE EXPECTED TO RANGE
FROM AROUND 1 INCH AT THE COAST...TO 2 TO 3 INCHES ON THE COASTAL
SLOPES. FOR THE UPPER DESERTS...ONE THIRD TO TWO THIRDS OF AN INCH
AND FOR THE LOWER DESERTS...ONE HALF INCH OR LESS.

THE SNOW LEVEL WILL BE NEAR 7000 FEET EARLY THIS MORNING...THEN
LOWER TO AROUND 5500 FEET THIS AFTERNOON...AND 4000 TO 4500 FEET
TONIGHT AND SUNDAY. IN NORTHERN AREAS...SNOWFALL OF 1 TO 2 FEET IS
POSSIBLE ABOVE 7000 FEET WITH LESS AMOUNTS BELOW 7000 FEET.

DRY FOR MONDAY UNDER HIGH PRESSURE.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
A CLOSED UPPER LEVEL LOW PRESSURE SYSTEM FROM THE NORTHWEST WILL
BRING ANOTHER CHANCE FOR PRECIPITATION FOR LATE TUESDAY INTO
WEDNESDAY. LESS MODEL AGREEMENT ON SHORTWAVE TIMING AFTER MID WEEK
WITH THE ECMWF LOOSELY FOLLOWED WITH LOW CONFIDENCE. THIS MIGHT
BRING SMALL CHANCES OF PRECIPITATION TO NORTHERN AREAS LATE THURSDAY
AND EARLY FRIDAY AND LATE FRIDAY AND EARLY SATURDAY.

&&

.AVIATION...
061000Z...PERIODS OF LIGHT TO MODERATE RAIN AND SHOWERS WILL
CONTINUE OVER THE AREA THROUGH EARLY SATURDAY MORNING...DECREASING
BY 18Z. CIGS WILL MOSTLY REMAIN BETWEEN 1500 AND 2500 FT
MSL...LOWERING TO 1000 TO 1500 FT MSL DURING SHOWERS. AREAS OF 3-5SM
VSBY IN FOG AND RAIN...LOCALLY DOWN TO 1-2SM. CONDITIONS IMPROVE FOR
A TIME IN THE EARLY AFTERNOON WITH AREAS OF VFR CONDITIONS...LOCALLY
MVFR. SHOWERS AND POSSIBLE TSTMS WILL RETURN IN THE AFTERNOON AND
EVENING...WITH CIGS AGAIN MOSTLY 1500-2500 FT MSL AND VIS 3-5SM IN
RAIN AND SHOWERS. THE SHOWERS TAPER OFF LATE SAT NIGHT...BUT CIGS
REMAIN AROUND 2000 FT MSL UNTIL ABOUT 17Z SUNDAY MORNING...THEN
MOSTLY VFR CONDITIONS. HIGHER TERRAIN WILL BE OBSCURED FOR MUCH OF
THE TIME THROUGH SUNDAY MORNING. STRONG GUSTY SW WINDS WILL TURN NW
SATURDAY AFTERNOON AND CONTINUE TO PRODUCE UP AND DOWN DRAFTS OVER
THE MTNS ALONG WITH SOME LLWS OVER THE DESERTS OF SAN DIEGO AND
RIVERSIDE COUNTIES THROUGH SATURDAY NIGHT. PG

&&

.MARINE...
SOUTH WINDS WITH GUSTS TO NEAR 30 KT WILL CONTINUE THROUGH
TONIGHT...DIMINISHING SATURDAY MORNING. PERIODS OF LIGHT RAIN AND
SHOWERS WILL CONTINUE THROUGH EARLY SATURDAY MORNING...TAPERING OFF
BY 10 AM LOCAL TIME.  ANOTHER FRONTAL SYSTEM IS EXPECTED LATER IN
THE DAY WITH THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY MORNING.
WEST SWELL WILL INCREASE SATURDAY THROUGH SUNDAY...THEN DECREASE
MONDAY. A HIGH SURF ADVISORY MAY BE NEEDED FOR SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON PST
     SUNDAY FOR SAN DIEGO COUNTY MOUNTAINS.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
     AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

     WINTER STORM WARNING UNTIL 9 PM PST THIS EVENING FOR RIVERSIDE
     COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY UNTIL 7 AM PST THIS MORNING FOR COASTAL
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
     30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...PG

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 5, 7:30 AM PST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
730 AM PST FRI FEB 5 2010

CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-060000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
730 AM PST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW PRESSURE WILL BRING MODERATE TO LOCALLY HEAVY RAIN
AT TIMES TONIGHT. LOCAL URBAN AND SMALL STREAM FLOODING IS
POSSIBLE AT LOWER ELEVATIONS. PERIODS OF HEAVY SNOW IN THE MOUNTAINS
ABOVE 6500 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UPPER LEVEL LOW PRESSURE WILL BRING MODERATE TO LOCALLY HEAVY
SHOWERS AND THUNDERSTORMS SATURDAY...DECREASING SUNDAY. LOCAL URBAN
AND SMALL STREAM FLOODING IS POSSIBLE AT LOWER ELEVATIONS. PERIODS
OF HEAVY SNOW SHOWERS IN THE MOUNTAINS ABOVE 6000 FEET. LOCAL GUSTY
WINDS SATURDAY AND SUNDAY...ESPECIALLY IN THE MOUNTAINS AND COASTAL
WATERS.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED FOR THIS AFTERNOON THROUGH SATURDAY.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:32 AM PSTWinter Weather AdvisorySGXSan Diego16 hr
Feb 6, 5:06 AM PSTFlash Flood WarningSGXRiverside, San Bernardino84 min
Feb 6, 6:31 AM PSTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Feb 6, 6:35 AM PSTAreal Flood AdvisorySGXSan Bernardino4 hr
Feb 6, 10:52 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Feb 6, 1:28 PM PSTHigh Surf AdvisorySGXSan Diego43 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.